Users Online: 751 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 


RSACP wishes to inform that it shall be discontinuing the dispatch of print copy of JOACP to it's Life members. The print copy of JOACP will be posted only to those life members who send us a written confirmation for continuation of print copy.
Kindly email your affirmation for print copies to dranjugrewal@gmail.com preferably by 30th June 2019.

 

 
Table of Contents
LETTER TO EDITOR
Year : 2016  |  Volume : 32  |  Issue : 4  |  Page : 539-540

Cardiac arrest after tramadol injection in a polytrauma patient


1 Department of Anesthesia and Critical Care, Trauma Centre, JPNA Trauma Centre, AIIMS, New Delhi, India
2 Department of Critical Care Medicine, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Luckow, Uttar Pradesh, India
3 Department of Orthopedics, Safdarjung Hospital, New Delhi, India

Date of Web Publication25-Nov-2016

Correspondence Address:
Sukhen Samanta
PGIMER Chandigrah, PDCC (Critical Care Medicine), 17 Dr. A N Paul Lane, Bally, Howrah - 711 201, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-9185.173397

Rights and Permissions

How to cite this article:
Samanta S, Samanta S, Chatterjee D, Soni KD. Cardiac arrest after tramadol injection in a polytrauma patient. J Anaesthesiol Clin Pharmacol 2016;32:539-40

How to cite this URL:
Samanta S, Samanta S, Chatterjee D, Soni KD. Cardiac arrest after tramadol injection in a polytrauma patient. J Anaesthesiol Clin Pharmacol [serial online] 2016 [cited 2020 Feb 21];32:539-40. Available from: http://www.joacp.org/text.asp?2016/32/4/539/173397

Sir,

Serious adverse reactions like cardiac arrest have never been reported with isolated tramadol injection. Patient's consent was obtained for reporting this case.

A 25-year-old male (65 kg) was admitted in an emergency department with right tibia and fibula fractures including ipsilateral 3-7th ribs fractures with flail chest and lung contusion. On examination, he was conscious, oriented, and hemodynamically stable but mildly tachypnic. His investigations showed normal hemogram, coagulation profile, and renal function. Urine for fat droplets and ophthalmoscopic examination did not suggest any fat globules. Focused assessed sonography for trauma was negative. Electrocardiography (ECG) was normal (QTc of 320 ms). Chest X-ray suggestive of trauma mentioned above showed no visible pneumothorax. On admission to intensive care unit, his oxygen saturation dropped to 90% with PaO281 at 40%. Failure to insert epidural catheter directed us to add tramadol 100 mg 8 hourly with paracetamol. Tramadol (Urgendol, Win Medicare Pvt. Ltd., Modipuram, India) was given 4 h after paracetamol by slow intravenous injection. Ten minutes after tramadol injection the patient developed ventricular tachycardia (VT) with hypotension [Figure 1]. Immediate cardiopulmonary resuscitation (CPR) was initiated. Patient reverted back into sinus rhythm transiently with direct current shock of 200 J but again went into VT. He was intubated, and mechanical ventilation was continued. CPR was continued and repeat shock after magnesium correction resulted into sinus rhythm. Return of spontaneous circulation took 6 min. Adrenaline infusion was initiated and titrated to treat hypotension at the rate of 0.1-0.5 mcg/kg/min. Electrolytes were corrected further. ECG after sinus rhythm showed prolonged QTc interval of 480 ms [Figure 2]. Echocardiography finding was not significant. Tramadol was discontinued and magnesium sulfate 6 g/day was added. His blood tramadol level was 11 mg/L (plasma therapeutic level 0.28-0.61 mg/L). Over next 24 h adrenaline was tapered. He was extubated on 3rd day.
Figure 1: Monitor with electrocardiography showed ventricular tachycardia with hypotension

Click here to view
Figure 2: Electrocardiography demonstrated QTc prolongation

Click here to view


Tramadol is mainly metabolized to O-desmethyltramadol by the cytochrome P450 CYP2D6.[1] Two voltage-gated K + channels such as rapid repolarizing current (IKr) and slow repolarizing current (IKs) are responsible for rapid and slow repolarization of cardiac muscle action potential and QT interval in the ECG paper. Rapid repolarizing current is encoded by human ether-a-go-go-related gene (HERG). A 5-hydroxytryptamine 3 (5-HT3) receptor antagonists cause cardiac arrhythmias by several mechanisms.[2] Recently, it is reported that the molecular level affinity of 5 HT3 receptor antagonist to the HERG encoded K + channel causes prolongation of cardiac repolarization and QT prologation.[3],[4] Tramadol inhibits 5-HT2C receptor which may be responsible for K channel related prolonged repolarisation. Blood levels of tramadol and its metabolites can be measured in any serious event. Patient with CYP2D6 genotyping is at risk of tramadol-related cardiotoxicity.[1] De Decker et al. reported tramadol intoxication patient presented with asystole and multi-organ dysfunctions.[5] In our patient, secondary survey excluded the other possibilities of pneumothorax, cardiac tamponade, fat embolism, anaphylaxis with the help of several investigations. We presumed the culprit to be tramadol with electrolytes disorder as precipitating factor. In conclusion, caution must be kept in mind using tramadol in high-risk group like patients with electrolytes disturbance and co-administration of drugs causing prolonged QTc interval in patients with CYP2D6 genotyping.

 
  References Top

1.
Elkalioubie A, Allorge D, Robriquet L, Wiart JF, Garat A, Broly F, et al. Near-fatal tramadol cardiotoxicity in a CYP2D6 ultrarapid metabolizer. Eur J Clin Pharmacol 2011;67:855-8.  Back to cited text no. 1
    
2.
Saxena PR, Villalón CM. Cardiovascular effects of serotonin agonists and antagonists. J Cardiovasc Pharmacol 1990;15 Suppl 7:S17-34.  Back to cited text no. 2
    
3.
McKechnie K, Froese A. Ventricular tachycardia after ondansetron administration in a child with undiagnosed long QT syndrome. Can J Anaesth 2010;57:453-7.  Back to cited text no. 3
    
4.
Kuryshev YA, Brown AM, Wang L, Benedict CR, Rampe D. Interactions of the 5-hydroxytryptamine 3 antagonist class of antiemetic drugs with human cardiac ion channels. J Pharmacol Exp Ther 2000;295:614-20.  Back to cited text no. 4
    
5.
De Decker K, Cordonnier J, Jacobs W, Coucke V, Schepens P, Jorens PG. Fatal intoxication due to tramadol alone: Case report and review of the literature. Forensic Sci Int 2008; 175:79-82.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Tramadol
Reactions Weekly. 2017; 1639(1): 242
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed1595    
    Printed27    
    Emailed0    
    PDF Downloaded303    
    Comments [Add]    
    Cited by others 1    

Recommend this journal